Louisiana, 2012

Damaging Wind and Astronomical Low Tide in Louisiana, December 20 to 21, 2012

December 20 to 21, 2012 · NWS LCH · 6 events in 6 counties and zones

A strong cold front pushed through South Louisiana with strong showers and storms along the boundary. Wind gusts in these storms were commonly in the 45 to 55 MPH range as they moved from northwest to southeast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong cold front pushed through South Louisiana with strong showers and storms along the boundary. Wind gusts in these storms were commonly in the 45 to 55 MPH range as they moved from northwest to southeast. Damage was reported in South Central Louisiana as isolated wind gusts of 55 to 60 MPH occurred. The strong persistent north winds behind the front also caused low tides along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 20, 3:16 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 20, 3:16 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
316 AM CST THU DEC 20 2012

.DISCUSSION...LOTS TO TALK ABOUT THIS MORNING.

TODAY...FIRST..COLD FRONT AND ASSOCIATED SQUALL LINE WILL BE MOVING
THROUGH THE CWA DURING THE NEXT SEVERAL HOURS.  CANNOT RULE OUT SOME
ISOLATED WIND GUSTS TO SEVERE LIMITS MAINLY BEFORE SUNRISE OVER
NORTHERN COUNTIES/PARISHES...OTHERWISE EXPECT 30 TO 40 MPH WIND
GUSTS AS LINE MOVES THROUGH THE REGION.  RAPIDLY CLEARING...
INCREASING NORTHERLY WINDS AND FALLING TEMPERATURES WILL HIGHLIGHT
TODAY.  CURRENT WIND ADVISORY CONFIGURATION ALONG I10 CORRIDOR LOOKS
VERY GOOD AS WIND GUSTS IN EXCESS OF 30 MPH WILL BE LIKELY
ESPECIALLY AFTER 15Z.

TONIGHT...GOOD COLD ADVECTION WILL CONTINUE INTO TONIGHT AND APPEARS
THAT NEAR FREEZING TEMPERATURES SHOULD BE WIDESPREAD NORTH OF
HIGHWAY 190.  FURTHER SOUTH...AM LESS CONFIDENT IN EXTENT OF
FREEZING TEMPERATURES ESPECIALLY OVER ACADIANA. MOS TAKES THESE
SITES CLOSE TO FREEZING AS WELL BUT PAST HISTORY SUGGESTS THAT THIS
IS USUALLY SEVERAL DEGREES TOO COLD.  WILL DEFER THE FREEZE WARNING
ISSUE FOR NOW BUT WILL HIGHLIGHT IN HWO.

FRIDAY THROUGH SATURDAY...HIGH PRESSURE WILL BUILD ACROSS THE AREA
FRIDAY.  A GOOD RADIATIONAL COOLING NIGHT IS ANTICIPATED FOR FRIDAY
NIGHT. SUBFREEZING TEMPERATURES WILL BE LIKELY NORTH OF HIGHWAY 190
WITH TEMPERATURES AGAIN CLOSE TO FREEZING ALONG I10 CORRIDOR. GOOD
WARMUP WILL THEN BEGIN WITH TEMPERATURES REACHING INTO THE 70S.

EXTENDED FORECAST...NEXT FRONTAL BOUNDARY BEGINS TO APPROACH THE
AREA EARLY NEXT WEEK.  BOTH GFS AND ECMWF ARE HINTING AT LOW
PRESSURE WAVES MOVING ALONG THE FRONT ON TUESDAY BEFORE FRONT MOVES
THROUGH REGION ON WEDNESDAY.  CURRENT FORECAST REFLECTS THIS
SCENARIO VERY WELL.  WILL CONTINUE WITH LOW POP FORECAST BEGINNING
SUNDAY WITH CHANCE POPS INTO TUESDAY.  TEMPERATURES SHOULD BE ABOVE
NORMAL FOR CHRISTMAS EVE AND CHRISTMAS DAY WITH COLDER WEATHER
RETURNING BY THE MIDDLE OF NEXT WEEK.

&&

.MARINE...NO CHANGES TO MARINE HAZARDS FOR NOW WITH LOW WATER
ADVISORY FOR BAYS AND GALE WARNINGS FOR OFFSHORE WATERS BEGINNING
TODAY. WINDS AND SEAS SHOULD SUBSIDE THURSDAY NIGHT FOR NEARSHORE
WATERS AND ON FRIDAY OFFSHORE.  RETURN FLOW SHOULD BEGIN TO SET UP
ON SUNDAY.  ALTHOUGH A MODEST INCREASE IN SEAS IS EXPECTED...NO
MARINE HAZARDS ARE EXPECTED FOR EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  64  32  61  33  64 /  10   0   0   0  10
KBPT  63  30  63  34  67 /  10   0   0   0  10
KAEX  60  29  58  30  63 /  10   0   0   0  10
KLFT  63  34  61  34  64 /  30   0   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: ACADIA...CALCASIEU...EAST
     CAMERON...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER ST.
     MARTIN...ST. MARY...UPPER ST. MARTIN...VERMILION...WEST
     CAMERON.

     SEVERE THUNDERSTORM WATCH UNTIL 7 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: AVOYELLES...RAPIDES...VERNON.

TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: JEFFERSON...ORANGE.

     SEVERE THUNDERSTORM WATCH UNTIL 7 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: NORTHERN JASPER...NORTHERN NEWTON...
     SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
     LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
     TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY
     FOR THE FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     GALE WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
     TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
     TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     LOW WATER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION
     BAY.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
     20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM.

&&

In the hours before

Special weather statement, Dec 20, 3:11 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 AM CST THU DEC 20 2012

LAZ027>032-041-042-073-TXZ201-215-216-261-262-201030-
HARDIN TX-JEFFERSON TX-RAPIDES LA-EVANGELINE LA-BEAUREGARD LA-
ALLEN LA-VERNON LA-AVOYELLES LA-CALCASIEU LA-ORANGE TX-
JEFFERSON DAVIS LA-SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
WEST CAMERON LA-
311 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON...
JEFFERSON AND ORANGE COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR
RAPIDES...EVANGELINE...BEAUREGARD...ALLEN...VERNON...AVOYELLES...
CALCASIEU...JEFFERSON DAVIS AND CAMERON PARISHES UNTIL 430 AM CST...

AT 308 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 31 MILES
NORTHEAST OF LENA TO FORT POLK TO DEWEYVILLE TO 31 MILES SOUTH OF
LIBERTY...MOVING EAST AT 40 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  LENA...CLIFTON...FIELDS AND ROSE CITY BY 315 AM...
  SINGER...LACAMP...VIDOR AND MAURICEVILLE BY 320 AM...
  TULLA AND CRAVENS BY 325 AM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 40 TO 50
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. ALSO...POWER OUTAGES HAVE BEEN REPORTED WITH THESE STRONG
WINDS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM THURSDAY
MORNING FOR WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3140 9266 3147 9216 3138 9211 3101 9239
      3033 9305 2967 9396 2956 9435 2988 9436
      2988 9444 2993 9445 3033 9391 3102 9325
      3136 9299 3152 9273

RUA
Special weather statement, Dec 20, 4:04 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CST THU DEC 20 2012

LAZ028-029-031>033-041>043-052-073-074-TXZ215-201100-
JEFFERSON TX-ST. LANDRY LA-RAPIDES LA-EVANGELINE LA-ALLEN LA-
ACADIA LA-AVOYELLES LA-CALCASIEU LA-JEFFERSON DAVIS LA-VERMILION LA-
WEST CAMERON LA-EAST CAMERON LA-
404 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...EVANGELINE...ALLEN...
ACADIA...AVOYELLES...CALCASIEU...JEFFERSON DAVIS...VERMILION AND
CAMERON PARISHES UNTIL 500 AM CST...

AT 359 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 22 MILES NORTH OF EFFIE TO 23 MILES
SOUTHWEST OF JOHNSONS BAYOU...MOVING EAST AT 40 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  RUBY...POLAND...LAKE CHARLES REGIONAL AIRPORT AND DEVILLE BY 410
  AM...
  BOND...GRAND LAKE AND FENTON BY 415 AM...
  TURKEY CREEK...IOWA AND ECHO BY 420 AM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 40 TO 50
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. ALSO...SOME POWER OUTAGES ARE LIKELY FROM THESE STRONG
WINDS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM THURSDAY
MORNING FOR WEST CENTRAL LOUISIANA.

LAT...LON 3133 9207 3132 9200 3123 9199 3130 9191
      3120 9168 3110 9170 3046 9221 2972 9305
      2977 9323 2976 9351 2967 9390 3046 9301
      3148 9220

RUA
Local storm report, Dec 20, 4:05 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     ESLER REGIONAL AIRPORT  31.39N 92.30W
12/19/2012  M56 MPH          RAPIDES            LA   ASOS

            KESF MEASURED A WIND GUST OF 56 MPH

&&

RDEAL
Local storm report, Dec 20, 4:08 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     7 S SULPHUR             30.13N 93.36W
12/19/2012  M44.00 MPH       CALCASIEU          LA   AWOS

            KUXL MEASURED A WIND GUST OF 44 MPH.

&&

RDEAL
Local storm report, Dec 20, 4:13 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     LAKE CHARLES REGIONAL A 30.12N 93.22W
12/19/2012  M50 MPH          CALCASIEU          LA   ASOS

            WIND GUST AT LAKE CHARLES REGIONAL AIRPORT OF 50 MPH.

&&

RDEAL
Local storm report, Dec 20, 4:17 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     DE QUINCY               30.45N 93.44W
12/19/2012  M45.00 MPH       CALCASIEU          LA   AWOS

            THE DEQUINCY AWOS K5R8 MEASURED A WIND GUST OF 45 MPH.

&&

RDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 astronomical low tide, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Evangeline

When
December 20, 4:22 AM CST
Where
Evangeline County, 0.69 mi N of Vidrine
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.690, -92.400

Evangeline OEP reported damage to a house in Vidrine. A carport was blown away and a sun room and bedroom was damaged at the house as a line of thunderstorms along a cold front moved through. A few bricks from the house and carport fell onto a new car. Another home in Ville Platte had some shingles removed from the high winds.

Astronomical Low Tide, Iberia

When
December 20, 10:00 AM CST to December 21, 6:00 AM CST
Where
Iberia forecast zone
Reported by
Other Federal Agency

A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauges east and west of the Iberia Parish coast recorded multiple times where the tide fell more than one foot below mean lower low water. The lowest tide levels were around 2 to 3 feet below mllw with a difference of 3 to 4 feet below predicted values.

Astronomical Low Tide, St. Mary

When
December 20, 10:00 AM CST to December 21, 12:00 PM CST
Where
St. Mary forecast zone
Reported by
Other Federal Agency

A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauges at Luke’s Landing recorded a water level of 2.3 feet below mean lower low water. Water slowly drained from the area canals and the low tide eventually moved up to the Tesoro Marine Terminal where a tide of 2.5 feet below mean lower low water was recorded with a difference of 2.7 below the predicted level at 1637Z on the 21st.

Astronomical Low Tide, Vermilion

When
December 20, 10:10 AM CST to December 21, 5:30 AM CST
Where
Vermilion forecast zone
Reported by
Other Federal Agency

A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauge at Freshwater City lock recorded 3 separate times where the tide level fell more than one foot below mean lower low water. The times at the lowest tide levels were 1620Z on the 20th, and at 120Z and 1130Z on the 21st. The lowest tide level recorded was 3 feet below mean lower low water at both 1620Z with a difference of 4.46 feet from the predicted level.

Astronomical Low Tide, West Cameron

When
December 20, 11:00 AM CST to December 21, 6:30 AM CST
Where
West Cameron forecast zone
Reported by
Official NWS Observations
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauge at Cameron recorded 3 separate times where the tide level fell more than one foot below mean lower low water. The times at the lowest tide levels were 17Z on the 20th, and at 220Z and 1230Z on the 21st. The lowest tide level recorded was 1.7 feet below mean lower low water at both 17Z and 220Z with the biggest difference occurring at 220Z with the water level 3.2 feet below the predicted level.

Astronomical Low Tide, East Cameron

When
December 20, 11:00 AM CST to December 21, 6:30 AM CST
Where
East Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauge at Cameron recorded 3 separate times where the tide level fell more than one foot below mean lower low water. The times at the lowest tide levels were 17Z on the 20th, and at 220Z and 1230Z on the 21st. The lowest tide level recorded was 1.7 feet below mean lower low water at both 17Z and 220Z with the biggest difference occurring at 220Z with the water level 3.2 feet below the predicted level.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417144, 420988, 420989, 420987, 420978, 420980.